Display Settings:

Format

Send to:

Choose Destination
See comment in PubMed Commons below
Epilepsia. 1998;39 Suppl 7:S3-7.

Antiepileptic drug hypersensitivity syndrome.

Author information

  • 1Division of Clinical Pharmacology, Sunnybrook Health Science Centre, University of Toronto, Ontario, Canada.

Abstract

The antiepileptic drug hypersensitivity syndrome (AHS) is an adverse drug reaction associated with the aromatic antiepileptic drugs (AEDs) phenytoin (PHT), carbamazepine (CBZ), phenobarbital (PB), and primidone. The syndrome is defined by the triad of fever, skin rash, and internal organ involvement. It can also be caused by other drugs, such as sulfonamides, dapsone, minocycline, terbinafine, azathioprine, and allopurinol. Diagnosis of AHS may be difficult because of the variety of clinical and laboratory abnormalities and manifestations and because the syndrome may mimic infectious, neoplastic, or collagen vascular disorders. The incidence is approximately 1 in 3,000 exposures. AHS starts with fever, rash, and lymphadenopathy, within the first 2-8 weeks after initiation of therapy. Internal manifestations include, among others, agranulocytosis, hepatitis, nephritis, and myostitis. AHS is associated with a relative excess of reactive oxidative metabolites of the AED. Insufficient detoxification may lead to cell death or contribute to the formation of antigen that triggers an immune reaction. Crossreactivity among PHT, CBZ, and PB is as high as 70-80%.

PMID:
9798755
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Write to the Help Desk